On a symplectic Generalization of Petrie's conjecture

Research output: Contribution to journalArticlepeer-review


Motivated by the Petrie conjecture, we consider the following questions: Let a circle act in a Hamiltonian fashion on a compact symplectic manifold (M,ω) which satisfies H2i(M;ℝ) = H 2i(ℂℙn,ℝ) for all i. Is Hj (M; ℤ) = Hj (ℂℙn; ℤ) for all j? Is the total Chern class of M determined by the cohomology ring H*(M; ℤ)? We answer these questions in the sixdimensional case by showing that Hj (M; ℤ) is equal to Hj (ℂℙ3; ℤ) for all j, by proving that only four cohomology rings can arise, and by computing the total Chern class in each case. We also prove that there are no exotic actions. More precisely, if H*(M; ℤ) is isomorphic to H *(ℂℙ3; ℤ) or H* (G̃2(ℝ5); ℤ), then the representations at the fixed components are compatible with one of the standard actions; in the remaining two cases, the representation is strictly determined by the cohomology ring. Finally, our results suggest a natural question: Do the remaining two cohomology rings actually arise? This question is closely related to some interesting problems in symplectic topology, such as embeddings of ellipsoids.

Original languageEnglish (US)
Pages (from-to)3963-3996
Number of pages34
JournalTransactions of the American Mathematical Society
Issue number8
StatePublished - Aug 2010

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics


Dive into the research topics of 'On a symplectic Generalization of Petrie's conjecture'. Together they form a unique fingerprint.

Cite this